Hail, Hampden
- When
- July 26, 12:15 PM EST
- Where
- Hampden County, Russell
- Measured
- 0.75 in hail
- Reported by
- AMATEUR RADIO
- Coordinates
- 42.183, -72.850
An isolated severe thunderstorm produced penny sized hail in Russell.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOX wrote it up.
An isolated severe thunderstorm produced penny sized hail in Russell.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Jul 26, 8:17 AM EST, 3 hours 58 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TAUNTON MA 917 AM EDT WED JUL 26 2006 .SHORT TERM /REST OF TODAY/... MAIN CONCERN TODAY IS POTENTIAL FOR CONVECTION. ANOTHER WARM AND HUMID DAY WITH TEMPS WELL INTO THE 80S IN THE INTERIOR AND DEWPOINTS 65-70. MODIFIED GFS FCST SOUNDINGS AT EEN/BDL/ORH FOR T 83-86 TD 68- 70 YIELDS MLCAPES OF 1000-1500 J/KG. WE DO EXPECT WDLY SCT TSTMS TO DEVELOP THIS AFTN ACRS THE INTERIOR BUT WIND FIELD IS VERY WEAK SO SEVERE WX NOT EXPECTED. WE WILL EXPAND CHC POPS EWD TO LWM-ORH-BDL AND SCHC TO I95 CORRIDOR BUT WILL KEEP IT DRY SE MA AND MOST OF RI AS MARINE INFLUENCE WHICH MAY BE ENHANCED BY OFFSHORE WAVE WILL TEND TO STABILIZE ATMOSPHERE. THIS IS REFLECTED NICELY BY AREA OF MINIMUM K INDICES ALONG SE NEW ENG COAST. AREA OF STRATUS ALONG THE S COAST WILL LIFT BY MIDDAY...OTRW SCT-BKN CU DEVELOPING...ESPECIALLY IN THE INTERIOR. FCST TEMPS LOOK OK. && .PREVIOUS DISCUSSION... /ISSUED 426 AM EDT WED JUL 26 2006/ ..SEVERAL DAYS OF HEAT AND HUMIDITY UPCOMING AS POTENTIAL FOR SHOWERS AND THUNDERSTORMS INCREASES THROUGH EARLY NEXT WEEK... SHORT TERM /TODAY THROUGH THURSDAY/... 26/00Z MODELS COMING INTO BETTER AGREEMENT WITH THERE HANDLING OF A WEAK COASTAL LOW PRESSURE LATE TODAY INTO THURSDAY. THE OTHER PROBLEM DURING THIS PORTION OF THE FORECAST WILL BE CONVECTIVE POTENTIAL. 26/00Z GFS CONTINUES TO BE THE FASTEST MODEL OF THE SUITE...AND ALSO THE FARTHEST WEST. THE GOOD NEWS IN THE GFS HAS COME BACK INTO THE FOLD IN TERMS OF THE STRENGTH OF THIS SYSTEM. CONFIDENCE GROWING THIS WILL NOT BE A SIGNIFICANT COASTAL STORM. FOLLOWED THE CONSENSUS LED BY THE NAM LAST NIGHT...BUT NOW THE NAM LOOKS TO BE OVERDEVELOPING THIS LOW PRESSURE AND SLOWING ITS NORTHEAST PROGRESS TOO MUCH. WILL CONTINUE TO USE A SOLUTION CLOSER TO THE CONSENSUS...LIKE THE 26/00Z RGEM. THIS WOULD BRING THE LOW PRESSURE AROUND OR JUST SOUTHEAST OF THE BENCHMARK...40N/70W...THIS EVENING. NOT EXPECTING ANYTHING MORE THAN SOME CLOUDS WITH THIS LOW PRESSURE. THE OTHER PROBLEM OF THIS FORECAST IS THE CONVECTIVE POTENTIAL. WITH SUCH WEAK FORCING...CONVECTION WILL BE DIURNALLY DRIVEN FOR THE MOST PART. CANNOT COMPLETELY RULE OUT A STRAY LEFTOVER SHOWER OR THUNDERSTORM AFTER SUNSET THOUGH WITH DEW POINTS APPROACHING 70 DEGREES...PARTICULARLY ACROSS THE NORTHWESTERN HALF OF SOUTHERN NEW ENGLAND. NAM AND GFS BUFR DATA ADVERTISING SURFACE BASED CAPES OF 1000-1500 J/KG THIS AFTERNOON. HOWEVER THE WIND FIELDS ARE VERY WEAK...SO NOT EXPECTING WIDESPREAD SEVERE WEATHER TODAY. A WEAK SURFACE TROUGH GET CLOSER TO SOUTHERN NEW ENGLAND THURSDAY...WHICH SHOULD LEAD TO MORE SCATTERED CONVECTION EXTENDING FARTHER EAST INTO SOUTHERN NEW ENGLAND. A BLEND OF MOS GUIDANCE AND PREVIOUS FORECAST WORKED WELL YESTERDAY...AND WILL DO THE SAME TODAY AS THE GUIDANCE REMAINS CLOSE. LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/... INCREASING HEAT AND HUMIDITY WILL BE THEME THU NIGHT INTO SAT...BUT DIFFERENCES EXIST AMONG MODELS WITH RESPECT TO TIMING AND COVERAGE OF SHOWERS/ THUNDERSTORMS. 00Z GFS PAINTS A WETTER PICTURE FRI AS IT BRINGS CONVECTION NE FROM OH VALLEY...ASSOCIATED WITH 500 MB SHORT WAVE. 00Z NAM IS SIMILAR WITH FIRST ROUND OF WEAKENING CONVECTION LATE THU NIGHT FOLLOWED BY ADDITIONAL ACTIVITY FRI...WHILE CANADIAN IS MUCH MORE RESTRAINED AND DOES NOT SHOW MUCH UNTIL FRI NIGHT/SAT. WE THINK ANY SHOWERS/THUNDERSTORMS THU NIGHT AND FRI WILL BE DIURNALLY DRIVEN...AS WE DO NOT HAVE A SIGNIFICANT SOURCE OF LIFT OTHER THAN A SERIES OF WEAK 500 MB SHORT WAVES MOVING THROUGH NEW ENGLAND. THAT MEANS WE WILL BACK OFF TO SLIGHT CHANCE POPS THU NIGHT AS SOME WEAKENING ACTIVITY UPSTREAM ATTEMPTS TO REACH SOUTHERN NEW ENGLAND...THEN INCREASE POPS TO CHANCE FRI AS MORE SHOWERS/STORMS REFIRE BY AFTERNOON. WHILE THERE IS A GOOD POTENTIAL FOR 90 DEGREE HEAT FRI ACROSS INTERIOR...WE ARE A BIT CONCERNED ABOUT CLOUD COVER WHICH MAY KEEP US FROM REALIZING TRUE POTENTIAL...ESPECIALLY WITH DEBRIS CLOUDS FROM UPSTREAM CONVECTION. BOTH NAM/GFS SHOW ABUNDANT LOW LEVEL MOISTURE FROM PERSISTENT SW FLOW...AND WHILE LOWER CLOUDS SHOULD RETREAT TO S COAST FRI AFTERNOON...THERE IS PLENTY OF MOISTURE TO GENERATE ADDITIONAL CLOUDS FROM DAYTIME HEATING. WE TRENDED HIGHS FRI A BIT LOWER...ESSENTIALLY BLENDING GFS MOS WITH CURRENT BOX FORECAST. ONE THING MODELS AGREE ON IS HANDLING OF COLD FRONT DROPPING THROUGH NEW ENGLAND THIS WEEKEND. INITIALLY BOTH NAM/GFS HAVE PREFRONTAL TROUGH EXITING REGION SAT MORNING...WHICH SHOULD BE FOCUS OF SHOWERS/STORMS FRI NIGHT AND EARLY SAT...BEFORE DRYING ATTEMPTS TO TAKE HOLD SAT AFTERNOON IN ITS WAKE. THIS SHOULD HELP TEMPERATURES PEAK IN 90S ACROSS MUCH OF SOUTHERN NEW ENGLAND /AWAY FROM S COAST/...WHICH IN TURN COULD REFIRE NEW CONVECTION SAT AFTERNOON AND EVENING. WE LEFT CHANCE POPS IN THROUGHOUT DAY FOR THAT REASON. COLD FRONT ITSELF SHOULD REACH S COAST EARLY SUN MORNING...SO WE SHOWED MORE CLOUD COVER IN SOUTHERN ZONES BEFORE DRYING FINALLY TAKES HOLD SUN AFTERNOON. EVOLVING PATTERN IS A BIT MORE UNCERTAIN FROM THERE...AS MEDIUM RANGE MODELS ATTEMPT TO BUILD UPPER RIDGE INTO SOUTHERN NEW ENGLAND EARLY NEXT WEEK. 00Z GFS IS MORE EMPHATIC IN DOING SO THAN ENSEMBLE MEAN. THIS INITIALLY PUTS OUR REGION INTO NW FLOW ALOFT MON/TUE... LEADING TO ENHANCED CONVECTIVE POTENTIAL AS PATTERN WOULD FAVOR THUNDERSTORM COMPLEXES RIDING SE FROM CANADA. 00Z GFS ACTUALLY SHOWS THIS NICELY SUN NIGHT AND AGAIN TUE. FOR NOW WE ARE NOT MAKING CHANGES THIS FAR OUT GIVEN UNCERTAINTY IN DETAILS. AVIATION... VFR CONDITIONS EXPECTED FOR THE NEXT 24 HOURS. THERE MAY BE SOME PATCHY FOG RESULTING IN MVFR VISIBILITY IN THE CT RIVER VALLEY EARLY THIS MORNING. OTHERWISE...THE ONLY THREAT TO AVIATION SHOULD BE THE POSSIBILITY OF SCATTERED THUNDERSTORMS TO THE WEST OF KASH-KORH-KIJD THIS AFTERNOON. PLEASE SEE THE LATEST TAFS FOR TIMING. MARINE... LIGHT WINDS AND SEAS EXPECTED TODAY AND TONIGHT. SW FLOW CONTINUES THU NIGHT AND FRI WITH AREAS OF FOG EXPECTED ON WATERS WHICH MAY BE LOCALLY DENSE. TIGHTENING GRADIENT MAY LEAD TO MARGINAL SMALL CRAFT ADVISORY CONDITIONS INTO FRI NIGHT AS WELL... ESPECIALLY NEARSHORE WHERE SW FLOW IS MAXIMIZED. WE CUT BACK ON WAVEWATCH SEAS WHICH LOOK TOO HIGH...BUT 5 FT SEAS CERTAINLY POSSIBLE S AND E OF NANTUCKET. WINDS AND SEAS WILL DIMINISH SAT WITH APPROACH OF COLD FRONT...WHICH SHOULD PASS S OF NEW ENGLAND BY SUN MORNING. && .BOX WATCHES/WARNINGS/ADVISORIES... CT...NONE. MA...NONE. NH...NONE. RI...NONE. MARINE...NONE. && SHORT TERM...KJC
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TAUNTON MA 404 AM EDT WED JUL 26 2006 ANZ230>237-250-254-255-CTZ002>004-MAZ002>024-026-NHZ011-012-015- RIZ001>008-271200- BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND- BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY- BLOCK ISLAND SOUND- COASTAL WATERS FROM MERRIMACK RIVER MA OUT 25 NM TO PLYMOUTH MA OUT 40 NM...INCLUDING THE STELLWAGEN BANK NATIONAL MARINE SANCTUARY- COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA OUT 20 NM- COASTAL WATERS FROM MONTAUK NY TO BLOCK ISLAND RI TO MARTHAS VINEYARD MA TO NANTUCKET MA SOUTHEAST TO 20 NM-HARTFORD CT- TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-EASTERN FRANKLIN MA- NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-WESTERN ESSEX MA- EASTERN ESSEX MA-WESTERN HAMPSHIRE MA-WESTERN HAMPDEN MA- EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-SOUTHERN WORCESTER MA- WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-SUFFOLK MA- EASTERN NORFOLK MA-NORTHERN BRISTOL MA-WESTERN PLYMOUTH MA- EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-SOUTHERN PLYMOUTH MA- BARNSTABLE MA-DUKES MA-NANTUCKET MA-NORTHERN MIDDLESEX MA- CHESHIRE NH-EASTERN HILLSBOROUGH NH- WESTERN AND CENTRAL HILLSBOROUGH NH-NORTHWEST PROVIDENCE RI- SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI- BRISTOL RI-WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI- 404 AM EDT WED JUL 26 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN CONNECTICUT...CENTRAL MASSACHUSETTS...EASTERN MASSACHUSETTS... NORTHEAST MASSACHUSETTS...SOUTHEAST MASSACHUSETTS...WESTERN MASSACHUSETTS...MASSACHUSETTS COASTAL WATERS...SOUTHERN NEW HAMPSHIRE...CENTRAL RHODE ISLAND...NORTHERN RHODE ISLAND... SOUTHERN RHODE ISLAND AND RHODE ISLAND COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. WIDELY SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON IN WESTERN MASSACHUSETTS AND FAR SOUTHWEST NEW HAMPSHIRE...BUT SEVERE WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS ARE POSSIBLE THURSDAY...FRIDAY AND SATURDAY... ESPECIALLY ACROSS THE INTERIOR DURING THE AFTERNOON AND EVENING HOURS. POTENTIALLY STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE FRIDAY. ON THE COASTAL WATERS...AREAS OF DENSE FOG ARE EXPECTED THURSDAY NIGHT AND FRIDAY MORNING...MAINLY NEAR CAPE COD AND THE ISLANDS. HOT AND HUMID WEATHER IS EXPECTED BY THE END OF THE WEEK...PRIMARILY IN THE CONNECTICUT VALLEY AS WELL AS THE AREA FROM THE MERRIMACK VALLEY INTO THE BOSTON TO PROVIDENCE CORRIDOR. RIGHT NOW IT LOOKS LIKE SATURDAY WILL BE THE HOTTEST DAY AS THE HEAT INDEX APPROACHES 100 DEGREES IN THOSE AREAS. THERE IS A SLIGHT CHANCE OF THUNDERSTORMS SUNDAY INTO TUESDAY. IT SHOULD BE NOTED THAT THE WEATHER PATTERN FOR EARLY NEXT WEEK MAY FEATURE THE POTENTIAL FOR SEVERE THUNDERSTORMS ACROSS MUCH OF THE REGION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY THROUGH THURSDAY. JWD
The Albany radar (KENX), 109 km away, was scanning. The volume nearest the first event began at 17:14 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Massachusetts in 2006Every state in 2006This day in weather historyWarnings in Massachusetts, July 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5521451.